NHS failed my father — now it’s failed my mum
Our report in February
A woman whose father died following a hospital blunder was reeling this week after her mother was sent home from a sister hospital with the wrong drugs.
Samantha Berman campaigned for an inquiry after her father Frank Reuben, 80, was wrongly discharged by staff at Barnet Hospital with a chest infection. He was readmitted two days later but died. Barnet admitted the level of care was “not acceptable” and pledged the issues she raised could not happen again.
But last week her mother, Rochelle Butters, 73, was admitted to Watford General Hospital, of the West Hertfordshire Hospitals NHS Trust, with a urine infection.
She was treated and then discharged with drugs she was to self-administer. But only when she opened the packet did she realise they were not the pills she was expecting but a syringe for her to inject herself.
When she queried this, a district nurse found she had been given the blood-thinning drug, heparin, usually used to treat blood clots, and that the prescription had been intended for a male patient.
Given the wrong drugs: Rochelle Butters, with daughter Samantha
Mrs Berman, who is still awaiting the outcome of the Barnet Hospital inquiry, said: “I am beyond devastated. The NHS has failed my family again in a matter of just over two months. I want the nurse who gave my mum the drugs suspended pending investigation.
“It just goes to show you can’t even trust them to give you the right drugs. If they were pills, my mum would have probably taken them and then God knows what would have happened.”
Mrs Berman contacted the hospital immediately and asked that the incident be recorded as a serious incident on the risk register.
She said: “After I got in touch, a matron called my mum and made light of what had happened.”
Jackie Ardley, interim chief nurse and director of infection, prevention and control, emailed Mrs Berman with an apology. She said: “I really am so sorry that this has happened to your mother. This has been declared as a serious incident and we will be undertaking a full review of what happened and why it went wrong. Once the investigation is complete, we will meet and go through the findings.”
Asked what the implications would have been if Mrs Butters had taken the drugs, a spokesperson for West Hertfordshire Hospitals NHS Trust said:"The medication wasn't taken. It is impossible to predict how any one drug can effect a patient."